Analysis Mathematica

, Volume 44, Issue 2, pp 251–261 | Cite as

Discrete Translates in Function Spaces

  • A. Olevskii
  • A. Ulanovskii


For a wide class of separable Banach function spaces X on ℝ, we construct a Schwartz function φ such that the set of translates {φ(t − λ), λ ∈ Λ} spans X whenever Λ is an exponentially small perturbation of integers. Essentially, the only exception is the space L1(ℝ), which cannot be spanned by a uniformly discrete translates of a single function.

Key words and phrases

completeness of translates uniformly discrete set tempered distribution 

Mathematics Subject Classification

primary 42A65 secondary 46F99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Atzmon and A. Olevskii, Completeness of integer translates in function spaces on ℝ, J. Approx. Theory, 87 (1996), 291–327.MathSciNetCrossRefGoogle Scholar
  2. [2]
    A. Beurling, On a closure problem, Ark. Mat., 1 (1951), 301–303; see also: The Collected Works of Arne Beurling, vol. 2, Harmonic Analysis (Edited by L. Carleson, P. Malliavin, J. Neuberger and J. Wermer), Contemporary Mathematicians, Birkhuser (Boston, MA, 1989).MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    F. J. Friedlander and M. S. Joshi, Introduction to the Theory of Distributions, Cambridge University Press (1998).Google Scholar
  4. [4]
    L. Hörmander, The Analysis of Linear Partial Differential Operators, vol. I, Grundl. Math. Wissenschaft., 256, Springer (Berlin, Heidelberg, 1983).zbMATHGoogle Scholar
  5. [5]
    S. G. Kreĭn, Ju. I. Petunin and E. M. Semenov, Interpolation of Linear Operators, Transl. Math. Monographs, vol. 54, Amer. Math. Soc. (Providence, R.I., 1982).Google Scholar
  6. [6]
    N. Lev and A. Olevskii, Wiener’s “closure of translates” problem and Piatetski–Shapiro’s uniqueness phenomenon, Ann. of Math. (2), 174 (2011), 519–541.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    A. Olevskii, Completeness in L2(R) of almost integer translates, C. R. Acad. Sci. Paris, Sér. I Math., 324 (1997), 987–991.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    A. Olevskii and A. Ulanovskii, Almost integer translates. Do nice generators exist?, J. Fourier Anal. Appl., 10 (2004), 93–104.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    A. Olevskii and A. Ulanovskii, Functions with Disconnected Spectrum: Sampling, Interpolation, Translates, University Lecture Series, vol. 65, Amer. Math. Soc. (Providence, R.I., 2016).Google Scholar
  10. [10]
    A. Olevskii and A. Ulanovskii, Completeness of translates in Lp(R), Bull. London Math. Soc., DOI 10.1112/blms.12159.Google Scholar
  11. [11]
    J. Ramanathan and T. Steger, Incompleteness of sparse coherent states, Appl. Comput. Harmon. Anal., 2 (1995), 148–153.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    N. Wiener, Tauberian theorems, Ann. of Math., 33 (1932), 1–100.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2018

Authors and Affiliations

  1. 1.School of MathematicsTel Aviv UniversityRamat AvivIsrael
  2. 2.Stavanger UniversityStavangerNorway

Personalised recommendations